Nose Related Question

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

strachan1978
Regular Member


Date Joined Apr 2010
Total Posts : 34
   Posted 1/5/2012 5:30 PM (GMT -6)   
Hi there

I've suffered from congestion for many years but only recently went to see my doctor about it. He said it was most likely a post nasal drip because of the symptoms I was describing, which may have come on as a result of an allergy but at this moment we're unsure. He has prescribed me a steorid nasal spray which will hopefully help through time. But that's really not my main problem...

My main problem is, during the 3/4 years I was suffering congestion I became addicted to over-the-counter nasal spray called Sudafed (not sure if you get Sudafed in America but it's along the lines of Afrin etc). I ended up with congestion rebound because you aren't meant to use nasal sprays long term unless they are steroid based. Anyway, I explained this to my doctor and he took a look up my nose and said everything seemed to be OK and there was nothing going on that would make him refer me to an Ear, Nose & Throat specialist. So that was all well and good.

BUT....I'm convinced there is something wrong with the front of my nose (the soft, cartlidge part). Although everything at the front of my nose feels OK, whenever I smile or make any sort of facial expression these reddish lines appear across my nose, they are actually the point when the cartlidge inside my nose ends showing up. I know it's hard to describe it but it's almost like the skin at the front of my nose is transparent or something. It has been like that for quite some time but it's worrying me. I know it sounds crazy considering the doctor was looking at my nose only yesterday and didn't seem concerned, but I feel like nobody else's nose does this and it's only mine! It's not very noticeable but it is too me and I'm always looking at my nose in the mirror!

Anyway I've tried to explain this the best I can, I was just wondering if anyone has ever heard of, or has this issue? Is it just a harmless thing that some people with a certain shade/type of skin get? I know this is an allergy/asthma forum but it was the closest forum I could see in order to post this. Any responses would be appreciated!

Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 1/5/2012 10:44 PM (GMT -6)   
First, step away from the mirror :) I know what it's like to see something wrong, even if it's minor and to have it "grow" in your mind. I suffer from health anxiety and it's taken me a long time to stop fretting over things. If the doctor didn't notice it, than it's probably nothing. Your tissue in your nose can be "faded" out from years of nasal sprays. My grandfather used the Afrin sprays several times a day for many many years...he was addicted to it too and developed the fine thin lines in his nose as well. As you know, this nasal spray wasn't meant to be used long term.

Now that you are off or getting off it, your skin and vessels should rebound back to normal. If it continues or if you really are concerned, you can make your own appt with an ENT - unless you need to be referred out?
SHERRY
Moderator-Allergies/Asthma and Alzheimer's, Co-moderator-UC
Diagnosed Left sided UC in '92 - meds: 6mp, Colazal, Remicade and Bentyl*Unable to tolerate ALL mesalamines*, in '11 diagnosed with IBS, Diverticulosis, Fibromylagia..I also have Sacroiilitis, Scoliosis, Raynauds, OA, PA, Rosacea, Psoriasis, Dry Eye and allergies controlled by Zyrtec and Singular

strachan1978
Regular Member


Date Joined Apr 2010
Total Posts : 34
   Posted 1/6/2012 7:45 AM (GMT -6)   
Hi Red_34,

Thanks so much for replying. As you could probably tell from my post, I too suffer from Health Anxiety! Which of course means whenever there is something wrong with you (or you think there is something wrong with you), then you get obsessed and blow it out of all proportion. I do need to step away from the mirror you're right!

It sounds like your grandad had the exact same problem as me. I've looked online and it would appear that nasal spray addiction is more common than people think, and my doctor did say I wasn't the first patient who had come to him with such an addiction. Although he explained to me it's not advisable to use these spray's long term, he has said to me I can continue to use it while I wait for the steroid spray to kick in, as long as I'm gradually decreasing my use of it, and eventually stopping it. Apparently, a steroid nasal spray can take up to 4 weeks before it starts working properly.

I think to hear that other people have had the same nasal spray addiction and ended up with these same reddish lines is actually a relief to me in a weird way, because you feel like it's only you! I'd love to think once I've given up the Sudafed for good these lines will disappear or at least get better. Yesterday I managed to use the Sudafed only once (normally it's 3 or 4 times a day), so I'm off to a good start.

I'll let you know how I get on. And if I do feel I need to talk to someone at ENT then I will. One thing my doctor did say to me is once I've managed to stop using Sudafed altogether, it's amazing how quickly the nose heals and recovers. I assumed he was talking about the congestion rebound but he was also probably referring to anything - red lines included!

Thanks again for responding - you've helped put my mind at ease!

Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 1/6/2012 8:46 AM (GMT -6)   
LOL, yep...I know the signs of health anxiety only too well! I actually had to ban myself from Google and you know what? I am better for it. Also, if I see something that is not in the norm, I walk away from the mirror or I stop looking at it or picking at it and try to distract myself. I'm always at the doctors anyway (it seems that way anyway!) and if it something is still bothering me when I get into the doctors, than I will bring it up.

Good luck with the Sudafed withdrawal. Have patience...these things didn't happen overnight and it won't get better over night. One day at a time right?
SHERRY
Moderator-Allergies/Asthma and Alzheimer's, Co-moderator-UC
Diagnosed Left sided UC in '92 - meds: 6mp, Colazal, Remicade and Bentyl*Unable to tolerate ALL mesalamines*, in '11 diagnosed with IBS, Diverticulosis, Fibromylagia..I also have Sacroiilitis, Scoliosis, Raynauds, OA, PA, Rosacea, Psoriasis, Dry Eye and allergies controlled by Zyrtec and Singular
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, September 24, 2018 4:19 AM (GMT -6)
There are a total of 3,005,994 posts in 329,291 threads.
View Active Threads


Who's Online
This forum has 161817 registered members. Please welcome our newest member, Butterfly_.
209 Guest(s), 2 Registered Member(s) are currently online.  Details
paul_t, Dimitri71